Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 122, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Dec 21, 2018, 4:15 PM EST for Tioga County, Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 21, 2018, 4:15 PM EST (21:15 UTC)
- Expired
- Dec 21, 2018, 5:00 PM EST
- In force
- 45 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Tioga County, PA
The radar
The State College radar (KCCX), 114 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 105 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
280 WUUS51 KCTP 212115 SVRCTP PAC117-212200- /O.NEW.KCTP.SV.W.0122.181221T2115Z-181221T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service State College PA 415 PM EST FRI DEC 21 2018 The National Weather Service in State College PA has issued a * Severe Thunderstorm Warning for... Central Tioga County in north central Pennsylvania... * Until 500 PM EST. * At 415 PM EST, a severe thunderstorm was located near Leonard Harrison State Park, moving north at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Wellsboro, Elkland, Keeneyville, Tioga and Tioga Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4162 7730 4166 7740 4200 7732 4200 7697 TIME...MOT...LOC 2115Z 202DEG 26KT 4168 7733 HAIL...<.75IN WIND...60MPH $$ DeVoir
1 follow-up statement
850 WWUS51 KCTP 212128 SVSCTP Severe Weather Statement National Weather Service State College PA 428 PM EST FRI DEC 21 2018 PAC117-212200- /O.CON.KCTP.SV.W.0122.000000T0000Z-181221T2200Z/ Tioga PA- 428 PM EST FRI DEC 21 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EST FOR NORTH CENTRAL TIOGA COUNTY... At 427 PM EST, a severe thunderstorm was located over Wellsboro, moving north at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Wellsboro, Elkland, Keeneyville, Tioga and Tioga Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Intense thunderstorms with rotation can produce brief tornadoes and widespread significant wind damage. Although a tornado is not immediately likely, it is best to move to an interior room on the lowest floor of a building. This storm may cause serious injury and significant property damage. && LAT...LON 4170 7729 4172 7737 4200 7732 4200 7697 TIME...MOT...LOC 2127Z 202DEG 26KT 4177 7728 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ DeVoir
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 21, 3:20 PM EST, 55 minutes earlier.
Area forecast discussion, Dec 21, 3:20 PM EST, 55 minutes before
Area Forecast Discussion National Weather Service State College PA 320 PM EST Fri Dec 21 2018 .SYNOPSIS... Low pressure will drag a cold front through from west to east early tonight, allowing colder air to move in. As rain ends this evening, it will turn to snow over the Alleghenies and Laurels. A weak Alberta Clipper will affect the region around Sunday night. High pressure should bring mainly fair weather for Christmas Day into the middle of the week. && .NEAR TERM /THROUGH TONIGHT/... Lots of tiny showers/thunderstorms popping up now in the dry slot as the clouds opened up nicely. Winds aloft are still fast, but more in the steering flow and the LLJet is much weaker now. Still 30-35KT from the south, though. These showers are flying along and will make little rainfall due to the short residence times. But, some folks could see a quick downpour. There still could also be a gust into the 40s in any of the taller storms. Neat chaff stripe on radar mosaic eminating from srn NC into central PA, and right over the dry slot, too. Storms popping up in that same general area, too. Most noteable things in this forecast package were to end the flood watch over much of the area due to the lack of moderate to heavy rainfall over the past 8 hours. Much of what has fallen since sunrise has been light. The streams are lowering right now, but could rise again. But, the risk for flooding (which was already low) has gone down just enough to not support the watch. Left the watch in place for the NE where the rain will last thru midnight and they may get a few heavier showers/storms in the next few hours. The other new development was the additional of a winter weather advy for the Laurels and also McKean Co. The rain turning to snow on the western edge of the deformation band might yield an hour or two of 1"/hr rate snowfall in these loactions, and the Laurels will also have the typical upslope snow post-front later tonight and early Sat AM. Have gone with 2-4" in the Laurels but there could be spots on the ridges and west-facing slopes which get 6" or more by noon Sat. && .SHORT TERM /SATURDAY/... Accumulating snowfall should be ending over the NW early in the day, but may linger into early aftn in the Laurels. Totals of 2-4 with higher amounts on the ridgetops. The winds will be gusty out of the WNW. Best gusts will be over the Laurels. The snow and ambient temps will not be conducive to generate blowing snow, though. Maxes will be limited by the good CAA. Will keep them in the 30s except in the lower Susq where they sould get into the L40s with a downslope flow and some sunshine. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Our best chance at a White Christmas appears to be linked to a fast moving low amplitude shortwave that will be moving through the region Sunday afternoon into the overnight. It will be pretty moisture starved and the models show the usual pattern of the precip favoring western higher elevations, and petering out rapidly as we move into central and especially eastern portions of the CWA. But a coating to an inch from central areas west would be welcome by most given the holiday timing, though travel issues will need to be monitored. Confidence at this point is low. Christmas Day looks chilly with temperatures generally in the 30s, but it should be dry with a mix of sun and clouds. There are differences that arise by the Wed-Thu timeframe with the ECMWF favoring continued mainly dry conditions, and the GFS showing a warm advection pattern developing with rain by Thursday. I used a model blend to bring in low chance POPs by the end of the extended. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... Gusty S wind over the east, but dead calm in the W where the trough/front is deepening. The trough will migrate east as low pressure rides northward along it. By 7 or 8PM, some snow will mix in with the rain over the western highlands (JST/BFD). The rain will exit to the east after midnight, and then we'll be left with SHSN over the west. Expect a long period of LIFR in JST overnight, and for at least 3-4 hours late this evening/early tonight in BFD. Most other locations will turn to MVFR cigs and only a few flurries at AOO-UNV. Should be VFR elsewhere after the front pushes past tonight. Wind gusts into the 20s and low 30s are expected for JST and BFD Sat and Sat night. .Outlook... Sun PM... -SN possible, mainly northern/western Pa. Mon...No sig wx. Tue...PM light snow possible W Mtns. Wed...No sig wx. && .CTP WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 7 PM this evening to noon EST Saturday for PAZ005-024-033. Flood Watch until 1 AM EST Saturday for PAZ037-041-042-046- 051>053-058. && SYNOPSIS...Dangelo NEAR TERM...Dangelo SHORT TERM...Dangelo LONG TERM...La Corte AVIATION...Dangelo HYDROLOGY...
Hazardous weather outlook, Dec 21, 2:39 PM EST, 1 hour 36 minutes before
Hazardous Weather Outlook National Weather Service State College PA 239 PM EST Fri Dec 21 2018 PAZ004-006-010>012-017>019-025>028-034>036-045-049-050-056-057-059- 063>066-221945- Warren-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Blair-Huntingdon-Mifflin-Juniata- Bedford-Fulton-Franklin-Southern Clinton-Union-Snyder-Perry-Dauphin- Lebanon-Cumberland-Adams-York-Lancaster- 239 PM EST Fri Dec 21 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ037-041-042-046-051>053-058-221945- Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Montour- Northumberland-Columbia-Schuylkill- 239 PM EST Fri Dec 21 2018 ...FLOOD WATCH IN EFFECT UNTIL 1 AM EST SATURDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ005-024-033-221945- McKean-Cambria-Somerset- 239 PM EST Fri Dec 21 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON EST SATURDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 21, 3:06 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service State College PA
306 PM EST FRI DEC 21 2018
PAZ036-212030-
Franklin PA-
306 PM EST FRI DEC 21 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN COUNTY UNTIL
330 PM EST...
At 305 PM EST, Doppler radar indicated a strong thunderstorm
with gusty winds near Claylick, moving northeast at 35 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
St. Thomas, Mercersburg, Fort Loudon, Fannettsburg and Whitetail Ski
Area.
LAT...LON 3973 7809 3982 7801 3987 7798 3995 7794
4000 7792 4004 7789 4007 7786 4011 7783
4003 7766 3972 7797
TIME...MOT...LOC 2005Z 206DEG 30KT 3979 7796
RXRSpecial weather statement, Dec 21, 3:24 PM EST, 51 minutes before
Special Weather Statement
National Weather Service State College PA
324 PM EST FRI DEC 21 2018
PAZ063-064-212100-
Adams PA-Cumberland PA-
324 PM EST FRI DEC 21 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS AND CUMBERLAND
COUNTIES UNTIL 400 PM EST...
At 324 PM EST, Doppler radar indicated a strong thunderstorm
with gusty winds over Orrtanna, moving north at 30 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Carroll Valley, Cashtown, Aspers, Orrtanna, Pine Grove Furnace,
Biglerville, Arendtsville, Bendersville, Fairfield, McKnightstown,
Idaville, Gardners and Liberty Mountain Resort.
LAT...LON 3975 7746 3984 7746 4011 7737 4007 7714
3973 7734
TIME...MOT...LOC 2024Z 201DEG 23KT 3982 7737
RXRSpecial weather statement, Dec 21, 3:31 PM EST, 44 minutes before
Special Weather Statement
National Weather Service State College PA
331 PM EST FRI DEC 21 2018
PAZ026-035-036-212100-
Fulton PA-Franklin PA-Huntingdon PA-
331 PM EST FRI DEC 21 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...
FRANKLIN...AND FULTON COUNTIES UNTIL 400 PM EST...
At 331 PM EST, Doppler radar indicated a strong thunderstorm
with gusty winds near Fannettsburg, moving north at 35 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Rockhill Furnace, Willow Hill, Doylesburg, Fannettsburg, Orbisonia,
Shirleysburg and Shade Gap.
LAT...LON 3995 7799 4031 7788 4029 7772 4027 7770
4029 7768 4028 7766 4027 7766 4026 7767
4025 7764 3992 7784
TIME...MOT...LOC 2031Z 198DEG 31KT 4002 7787
RXRSpecial weather statement, Dec 21, 4:01 PM EST, 14 minutes before
Special Weather Statement National Weather Service State College PA 401 PM EST FRI DEC 21 2018 PAZ012-019-041-045-046-212145- Southern Lycoming PA-Southern Clinton PA-Northern Clinton PA- Northern Lycoming PA-Southern Centre PA- 401 PM EST FRI DEC 21 2018 ...SPECIAL WEATHER STATEMENT FOR PARTS OF CENTRE...LYCOMING...AND CLINTON COUNTIES UNTIL 445 PM EST... At 400 PM EST, Doppler radar indicated a shower over Madisonburg, moving northeast at 30 mph. Winds in excess of 40 mph are possible. Locations impacted include... Lock Haven, Jersey Shore, Lamar, Mill Hall, Avis, Dunnstown, Flemington, Castanea, Millheim, Aaronsburg, McElhattan, Rebersburg, Madisonburg, Mackeyville and Lock Haven University. LAT...LON 4085 7748 4089 7760 4131 7741 4122 7716 TIME...MOT...LOC 2100Z 202DEG 27KT 4091 7751 DeVoir
Special weather statement, Dec 21, 4:03 PM EST, 12 minutes before
Special Weather Statement
National Weather Service State College PA
403 PM EST FRI DEC 21 2018
PAZ026>028-212130-
Juniata PA-Huntingdon PA-Mifflin PA-
403 PM EST FRI DEC 21 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...MIFFLIN...
AND JUNIATA COUNTIES UNTIL 430 PM EST...
At 403 PM EST, Doppler radar indicated a strong thunderstorm
with gusty winds near Perulack, moving north at 35 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Lewistown, Burnham, Belleville, Milroy, Highland Park, Yeagertown,
Strodes Mills, Reedsville, Juniata Terrace, Blacklog, McVeytown,
Longfellow, Atkinson Mills and Barrville.
LAT...LON 4027 7786 4072 7774 4073 7772 4072 7771
4073 7769 4069 7749 4026 7770 4024 7773
TIME...MOT...LOC 2103Z 197DEG 36KT 4034 7773
RXRSpecial weather statement, Dec 21, 4:07 PM EST, 8 minutes before
Special Weather Statement National Weather Service State College PA 407 PM EST FRI DEC 21 2018 PAZ037-212130- Tioga PA- 407 PM EST FRI DEC 21 2018 ...SPECIAL WEATHER STATEMENT FOR PARTS OF TIOGA COUNTY UNTIL 430 PM EST... At 407 PM EST, Doppler radar indicated a shower near Morris, moving northeast at 30 mph. Winds in excess of 40 mph are possible. Locations impacted include... Wellsboro, Morris and Keeneyville. LAT...LON 4156 7735 4159 7742 4193 7736 4186 7708 TIME...MOT...LOC 2107Z 202DEG 27KT 4164 7736 DeVoir
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 7:59 AM EST | Areal Flood Advisory | CTP | Dauphin, Lebanon, Schuylkill | 6 hr |
| Dec 21, 2:20 PM EST | Winter Weather Advisory | CTP | Cambria, McKean, Somerset | 22 hr |
| Dec 21, 3:06 PM EST | Special Weather Statement | CTP | Franklin | 24 min |
| Dec 21, 3:24 PM EST | Special Weather Statement | CTP | Adams | 36 min |
| Dec 21, 3:31 PM EST | Special Weather Statement | CTP | Franklin | 29 min |
| Dec 21, 4:01 PM EST | Special Weather Statement | CTP | Clinton | 44 min |
| Dec 21, 4:03 PM EST | Special Weather Statement | CTP | Mifflin | 27 min |
| Dec 21, 4:07 PM EST | Special Weather Statement | CTP | Tioga | 23 min |
| Dec 21, 4:33 PM EST | Special Weather Statement | CTP | Lycoming | 27 min |
| Dec 21, 4:37 PM EST | Special Weather Statement | CTP | Mifflin | 23 min |
| Dec 21, 5:01 PM EST | Special Weather Statement | CTP | Mifflin | 29 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.